Posts Tagged ‘how to die from methadone’

Really Scary: How to Die from Methadone

aaaaaaaaaaaaaascary

Here’s something really scary for Halloween.

Though methadone is a life-saving medication when used in the right way in the right patient at the right time, it can also be deadly. When methadone is used to treat opioid addiction, the first few weeks are the most dangerous. More than half of methadone drug overdose deaths occur during the first two weeks of treatment. The opioid treatment program physician is responsible for starting the methadone at the proper dose and increasing it in a proper way, but there are things the patient can do that increase the risk of overdose deaths. Here are a few of them:

1. Exaggerate your use of opioids to the doctor. Tell her you are accustomed to taking twice the amount that you actually use. You do this out of fear that you won’t get enough medication on the first day to keep you out of withdrawal, but the result may be that you get so much methadone that you don’t wake up.
2. Don’t tell your doctor about your benzodiazepine use. Even though you’ve been using two or three “ladder bars” per day, tell her you only used once last week, just to stave off opioid withdrawal. Assure her all of you drug screens will be negative for benzos, though you’re inwardly worried you won’t be able to stop taking Xanax. You tell this lie because you’re worried she would send you to a medical detox facility for benzos before accepting you into methadone treatment, and you don’t want to do that. Sadly, if you overdose and die from mixing methadone and benzo, you won’t have a chance to go to detox – or to see your children grow up.
3. Because the stupid doctor only started you on 20mg of methadone the first day, talk to drug buddies to see where you can buy extra methadone to supplement that dose. You are sure you’ll be in withdrawal, and can’t stand the thought of any discomfort. You don’t believe the doctor, who said your methadone blood level will increase each day even if you don’t go up on your dose, due to the very long action of methadone.
4. Since you know more than the doctor, drink alcohol with your methadone. You don’t believe that alcohol can kill you while you are on methadone, since alcohol is legal. After all, you don’t drink beer at the same time as your methadone dose, so you think it’s safe. Again, you don’t believe your doctor when she said alcohol later in the day is also dangerous, due to the very long action of methadone. What does she know? You are the expert on drugs.
5. You read on the internet that other people mix benzodiazepines and alcohol with methadone, and have not died. It must be true. Besides, you know your limits.

When I talk to patients about the dangers of overdose while on methadone, I hate to hear them say something like, “Don’t worry. I know my limits.” It gives me a shudder, because I remember the names of three patients who have said this to me…now all dead from drug overdoses.

Thanks to Dr. Payte for the inspiration.